Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Albany, NY

July 22, 2005Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 22, 2005, 5:25 PM EDT for Schoharie County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2005, 5:25 PM EDT (21:25 UTC)
Expired
Jul 22, 2005, 6:31 PM EDT
In force
66 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Schoharie County, NY

The radar

The Albany radar (KENX), 34 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 222125
SVRALY
NYC095-222230-
/O.NEW.KALY.SV.W.0091.050722T2125Z-050722T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
525 PM EDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 630 PM EDT

* AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RICHMONDVILLE...OR ABOUT 6 MILES SOUTHWEST OF COBLESKILL...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COBLESKILL BY 535 PM EDT
  BREAKABEEN BY 555 PM EDT
  MIDDLEBURGH AND 6 MILES SOUTH OF SCHOHARIE BY 600 PM EDT
  LIVINGSTONVILLE BY 615 PM EDT

LAT...LON 4262 7464 4266 7464 4272 7466 4276 7465
      4276 7465 4266 7417 4260 7420 4256 7424
      4249 7423 4243 7426 4257 7467

$$

SNYDER/WASULA
2 follow-up statements
000 
WWUS51 KALY 222147
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
546 PM EDT FRI JUL 22 2005

NYC095-222230-
/O.CON.KALY.SV.W.0091.000000T0000Z-050722T2230Z/
SCHOHARIE NY-
546 PM EDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EDT FOR
CENTRAL SCHOHARIE COUNTY...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH AND PENNY SIZE HAIL.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM SCHOHARIE TO BREAKABEEN...OR 
ALONG A LINE EXTENDING FROM 7 MILES EAST OF COBLESKILL TO 13 MILES 
NORTHEAST OF ROXBURY...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GALLUPVILLE...SHUTTER CORNERS...HUNTERSLAND AND 
  FRANKLINTON BY 555 PM EDT
  WEST BERNE...HAWVERSVILLE...BATES AND LIVINGSTONVILLE BY 600 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4262 7464 4266 7464 4272 7466 4276 7465
      4276 7465 4266 7417 4260 7420 4256 7424
      4249 7423 4243 7426 4257 7467

$$

SNYDER/WASUKA
000 
WWUS51 KALY 222231
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
630 PM EDT FRI JUL 22 2005

NYC095-222240-
/O.EXP.KALY.SV.W.0091.000000T0000Z-050722T2230Z/
SCHOHARIE NY-
630 PM EDT FRI JUL 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR SCHOHARIE COUNTY EXPIRED AT 
630 PM EDT...

THE SEVERE THUNDERSTORM HAS MOVED SOUTHEAST INTO GREENE AND 
SOUTHWESTERN ALBANY COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4262 7464 4266 7464 4272 7466 4276 7465
      4276 7465 4266 7417 4260 7420 4256 7424
      4249 7423 4243 7426 4257 7467

$$

WASULA/SNYDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 2:55 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT FRI JUL 22 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...MAIN FOCUS OF SHORT
TERM IS THE REST OF TODAY AND THIS EVENING DEALING WITH CONVECTION/
SEVERE WEATHER. WE ARE SITTING ON LOTS OF CAPE. A WEAKENING MID
LEVEL SHORTWAVE WILL CONTINUE TO MOVE ACROSS THE APPALACHIANS
THROUGH LATE AFTERNOON. WITH A STRONGER SHORTWAVE WHICH WILL MOVE
TOWARD THE SAINT LAWRENCE VALLEY BY LATER THIS EVENING. SEVERE WATCH
BOX IN EFFECT UNTIL 8 PM FOR CAPITAL DISTRICT NORTHWARD IN NY AND
FOR SOUTHERN VT. RUC AND WORKSTATION ETA INDICATE UPPER LEVEL
DIVERGENCE ACROSS FORECAST AREA LATE AFTERNOON INTO THE EVENING DUE
TO 75-85 KT UPPER LEVEL JET...SUPPORTING CONVECTION. DEW POINTS HAVE
BEEN ON THE RISE ALB 85 OVER 70 AT 18Z. AREA OF CONVECTION ACROSS
CENTRAL NY HAS BEEN ORGANIZING INTO A LINE WHICH SHOULD REACH
CAPITAL DISTRICT AND LAKE GEORGE SARATOGA REGION 21-22Z.

RIDGING BUILDS IN TONIGHT AND DRIER AIR FILTER IN SETTING US UP FOR
A NICE SUMMERS DAY SATURDAY WITH SEASONABLE TEMPS AND COMFORTABLE
HUMIDITY LEVELS.

MCS DEVELOPMENT EXPECTED ACROSS THE UPPER MID WEST WITH MOVEMENT
ACROSS THE GREAT LAKES REGION SATURDAY NIGHT INTO SUNDAY ALONG NORTH
SIDE OF WARM FRONT. MCS WOULD REMAIN WELL TO OUR SOUTH AND WEST.
RIDGING WILL CONTINUE TO DOMINATE SUNDAY. THE WARM FRONT IS FORECAST
TO MOVE THROUGH OUR REGION SUNDAY NIGHT WITH ANOTHER MCS POSSIBLY
DEVELOPING. AT THIS TIME THIS MCS WOULD REMAIN TO OUR NORTH AND EAST.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...MODELS IN GENERAL AGREEMENT
WITH OVERALL PATTERN WITH RIDGING ACROSS SOUTHERN PORTION OF CONUS
AND SYSTEMS MOVING THROUGH FAST FLOW ALONG UNITED STATES CANADIAN
BORDER. THE DIFFERENCES IN THE MODELS OCCURS IN THE DETAILS WITH
TIMING AND POSITIONING OF THE FRONTS AND LOWS. FOLLOWED HPC LEAD.
&&

.AVIATION...FOCUS OF ATTENTION THROUGH AFTERNOON AND EVENING WILL BE
THUNDERSTORM POTENTIAL. STORMS DEVELOPING NORTH AND WEST OF FORECAST
AREA WILL SPREAD INTO THE AREA THIS AFTERNOON. AT GFL AND
ALB...EXPECT STORMS IN THE 19-23Z PERIOD...AND POU 20-24Z. OUTSIDE
OF THUNDER EVENT...EXPECT VFR CONDITIONS. EXCEPTION WILL BE GFL
WHERE RESIDUAL MOISTURE FROM TSRA...CLEARING SKIES AND LIGHT WINDS
OVERNIGHT LIKELY TO RESULT IN SOME MVFR BR TOWARD SUNRISE.  &&

.HYDROLOGY...ALTHOUGH PRECIPITABLE WATERS ARE CONSIDERABLY LOWER
THAN EARLIER THIS WEEK...STILL COULD SEE SOME ISOLATED HEAVY SOAKERS
FROM TSRA. THAT SAID...MAIN RIVERS SHOULD SEE LITTLE IN THE WAY OF
RESPONSE TO THESE STORMS. COULD SEE SOME URBAN SMALL STREAM TYPE
FLOODING INTO THE EVENING...BUT THAT WILL BE IT THROUGH THE WEEKEND.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...SEVERE THUNDERSTORM WATCH UNTIL 8 PM...
     NYZ032-033-038>043-047>054-082>084.
VT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM...VTZ013>015.
&&

SYNOPSIS/SHORT/LONG TERM...IAA
AVIATION/HYDROLOGY...OKEEFE
Hazardous weather outlook, Jul 22, 1:13 PM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
113 PM EDT FRI JUL 22 2005

NYZ032-033-038>043-047>054-082>084-VTZ013>015-221912-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN WINDHAM VT-HAMILTON NY-MONTGOMERY NY-
NORTHERN FULTON NY-NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-
WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-WESTERN WINDHAM VT-
113 PM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...
MOHAWK VALLEY...CAPITAL DISTRICT AND SOUTHERN VERMONT.

.DAY ONE...

SEVERE THUNDERSTORM WATCH 661 IN EFFECT UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY...AND
AGAIN TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...

IN NEW YORK...
ALBANY...FULTON...HAMILTON...HERKIMER...MONTGOMERY...
RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE...
WARREN AND WASHINGTON.

IN VERMONT...
BENNINGTON AND WINDHAM.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-221912-
EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-EASTERN GREENE NY-
EASTERN ULSTER NY-NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-
SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN ULSTER NY-
113 PM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CATSKILLS...MID HUDSON
VALLEY...BERKSHIRES AND LITCHFIELD HILLS.

.DAY ONE...
THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH SEVERE STORMS MOST LIKELY BETWEEN 3 PM AND 9 PM. THE
PRIMARY THREAT WILL BE FROM DAMAGING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY...AND
AGAIN TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 22, 5:06 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
506 PM EDT FRI JUL 22 2005

NYZ040-047-222200-

...STRONG THUNDERSTORMS IN SCHOHARIE AND MONTGOMERY COUNTIES...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ST.
JOHNSVILLE TO 9 MILES WEST OF SHARON SPRINGS TO SHARON SPRINGS TO
SUMMIT TO 10 MILES WEST OF SUMMIT...OR ALONG A LINE EXTENDING FROM 8
MILES NORTHWEST OF CANAJOHARIE TO 13 MILES SOUTHWEST OF CANAJOHARIE
TO 8 MILES NORTHWEST OF COBLESKILL TO 8 MILES SOUTHWEST OF COBLESKILL
TO 7 MILES NORTHEAST OF MARYLAND...AND MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
RICHMONDVILLE BY 515 PM EDT
FORT PLAIN BY 520 PM EDT
COBLESKILL AND CANAJOHARIE BY 530 PM EDT
JEFFERSON...SHARON SPRINGS AND AMES BY 535 PM EDT
SUMMIT BY 540 PM EDT
MIDDLEBURGH AND CENTRAL BRIDGE BY 555 PM EDT

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TAW/WRS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:00 PM EDTSevere Thunderstorm WarningALYAlbany, Greene62 min
Jul 22, 6:37 PM EDTSevere Thunderstorm WarningALYColumbia56 min
Jul 22, 6:45 PM EDTSevere Thunderstorm WarningALYRensselaer34 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.